This 81-year-old woman attended very concerned about the state of her legs. The rash had developed about 10 days earlier and was getting worse.
Otherwise she felt well, and there was no rash anywhere else on her body. Her medical history included obesity, osteoarthritis and hypertension, and she had been on the same medication – amlodipine, and ibuprofen co-prescribed with lansoprazole – for some years. She had not taken anything new over the counter.
This rash looked purpuric, and indeed it failed to blanch under a glass slide.
My gut reaction in this situation – provided the patient is not obviously acutely unwell – is to wonder what the platelet count is, because thrombocytopenia typically produces this type of rash.
- Drug reaction
- Senile purpura
- Other causes such as Henoch-Schönlein purpura and meningococcal septicaemia.
Vasculitic rashes can look identical to those produced by thrombocytopenia – and can have many different causes, though none were immediately apparent in this case.
A drug reaction was a possibility, too. I have seen amlodipine cause similar rashes, but these are usually associated with marked swelling of the ankles. Also, she had been on the drug for some years without problems, so this was unlikely.
Senile purpura are, of course, very common – but they are normally noticeable elsewhere, particularly on the hands and forearms, and usually produce larger lesions than the small, discrete purpura which were apparent here.
Trauma can cause a temporary petechial rash. I have seen it in walkers who have worn very tight boots. But there was no obvious explanation in this case, and if it was traumatic I’d have expected the rash to be improving.
Another distant possibility was scurvy. This causes sheet-like haemorrhages on the legs, usually in alcoholics who neglect their diet – but she certainly didn’t fit this stereotype.
In other circumstances and in other age groups I would consider diagnoses such as meningococcal septicaemia and Henoch-Schönlein purpura – though clearly these weren’t the explanation in this case.
The hidden clue
The clue was only hidden until I saw the result of her haematology screen – which revealed a completely normal platelet count. When I reviewed her a week after the initial presentation, to discuss the blood result, she remained well, with no new symptoms. But the rash was even more extensive.
Getting on the right track
Given the result of the blood test, and the lack of any other pointers, vasculitis was elevated to the top of the list of differentials. And as the rash was getting worse, it seemed prudent to refer her. The dermatologist confirmed the diagnosis. Apparently, it’s common for no specific cause to be uncovered – as was the case in this patient, despite extensive blood tests. The rash disappeared over the next few weeks with no treatment.
Dr Keith Hopcroft is a GP in Laindon, Essex